Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Wichita, KS

June 10, 2005Harvey County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 10, 2005, 7:23 PM CDT for Harvey County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 7:23 PM CDT (00:23 UTC)
Expired
Jun 11, 2005, 1:30 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harvey County, KS

The radar

The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:45 PM CDTFLASH FLOODNewton, KSON EL DORADO LAKE ROAD AND 1ST STREET, IN EAST LAKE. 8 INCHES OF WATER OVER ROAD. 2 LIVE POWER LINES DOWN BLOCKING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 110024
FFWICT
KSC079-110630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 130 AM CDT.

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH 
ANOTHER INCH POSSIBLE THIS EVENING. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...NEWTON...HALSTEAD...HESSTON...WALTON AND NORTH NEWTON.

THIS HEAVY RAINFALL WILL ONLY AGGREVATE THE SITUATION THAT OCCURRED 
A COUPLE OF DAYS AGO. 

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3792 9767 3791 9716 3816 9717 3816 9768

$$

COX
1 follow-up statement
000 
WGUS73 KICT 110203
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT FRI JUN 10 2005

KSC079-110630-
HARVEY KS-
857 PM CDT FRI JUN 10 2005

...FLASH FLOOD WARNING CONTINUES FOR HARVEY COUNTY UNTIL 130 AM
CDT...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MORE THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE WARNED 
AREA. DOPPLER RADAR ESTIMATED BETWEEN 1 AND 1.5 INCHES OF RAIN HAD 
OCCURRED MAINLY IN THE EASTERN PART OF HARVEY COUNTY SINCE EARLY 
THIS EVENING. ANOTHER INCH IS POSSIBLE BEFORE MIDNIGHT.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...NEWTON...HALSTEAD...HESSTON...WALTON AND NORTH NEWTON.

AT 845 PM...EMERGENCY OPERATIONS CENTER IN HARVEY COUNTY REPORTED 8 
INCHES OF WATER COVERING EAST LAKE ROAD NEAR 1ST STREET. 

LAT...LON 3792 9767 3791 9716 3816 9717 3816 9768

$$

COX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 4:30 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 10, 4:30 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI JUN 10 2005

.DISCUSSION...

FORECAST HIGHLIGHT: EXTENSION OF FLOOD WATCH TO 1 PM SATURDAY THATLL
INCLUDE ALL OF SE KS.

TONIGHT & SATURDAY:
NUMEROUS TSRA ADVANCING N FROM NW OK ACROSS SW & SC KS. CONVECTION
CAUSED BY STRONG SFC-850MB MOSITRUE ADVECTION INDUCED BY PERSISTENT
CYCLOGENESIS CONTINUING OVER ERN NM. WITH SLOW EWD MOVEMENT OF UPPER
TROF ORIENTED N-S OVER WRN FRINGE OF ROCKIES, TSRA TO PERSIST OVER
NEARLY ALL OF FORECAST AREA THRU SAT AFTERNOON. COUPLED WITH SOAKED
GROUNDS & RISING RIVERS FROM PREVIOUS RAINS, EXTENDED FLOOD WATCH TIL
SAT AFTERNOON THAT NOW INCLUDES SE KS COUNTIES OF ALLEN, LABETTE,
MONTGOMERY, NEOSHO, WILSON & WOODSON. MOISTURE-LADEN ENVIRONMENT
DICTATES NARROWING DIURNAL TEMPERATURE RANGE ALL AREAS.

SATURDAY NIGHT:
ONGOING CONVECTION THATLL SPREAD ACROSS FORECAST TONIGHT & SATURDAY
WILL LIFT NE AS PARENT MID-UPPER LOW MOVES IN LIKE MANNER. HOWEVER,
NEW TSRA DEVELOPMENT EXPECTED LATE SAT NIGHT AS CONVECTIVELY-INDUCED
500-MB VORT LOBE SCOOTS NE OVER WRN & CENTRAL KS. ETA80 MOST AGGRES-
SIVE IN DEPICTION OF STRONG 850-MB THETA-E ADVECTION OVER SC & CENTRAL
KS DURING 1A-7A TIMEFRAME WHICH, CONSIDERING OVERALL PATTERN, MAKES
SENSE. AS SUCH HAVE PRESSED HARDER ON POP THROTTLE OVER BOTH AREAS
(MORE SO CENTRAL KS WHERE THETA-E GRADIENT TIGHTEST) ASSIGNING 50%
POP TO CENTRAL KS. RESULTANT RAINFALL PLUS BEHAVIOR OF OVERALL PATTERN
WILL NEED TO BE WATCHED CLOSELY() AS NEW FLOOD WATCH MAY BE REQUIRED
FOR CENTRAL & SC KS.

SUNDAY:
GOOD CHANCES FOR CONTINUED TSRA AS MID-UPPER TROF ASSUMES NEGATIVE
TILT OVER WRN KS. AS SUCH HAVE INCREASED POPS OVER BOTH CENTRAL & SC
KS TO 40-50%. WAS TEMPTED TO RAISE EVEN FURTHER BUT DID NOT SO AS TO
ALLOW SUCCESSOR CHANCE TO STUDY SUBSEQUENT MODEL RUNS.

NEXT WEEK:
NO SIGNIFICANT CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  83  67  86 /  90  50  40  50
HUTCHINSON      66  83  66  85 / 100  40  50  60
NEWTON          67  82  67  86 /  90  60  40  50
ELDORADO        68  82  67  86 /  90  60  40  50
WINFIELD-KWLD   69  83  67  86 /  90  50  40  50
RUSSELL         64  82  64  84 /  80  30  60  50
GREAT BEND      65  83  64  84 /  90  20  50  60
SALINA          66  82  66  85 /  90  60  50  50
MCPHERSON       66  82  66  85 /  90  50  50  60
COFFEYVILLE     70  81  68  87 /  60  70  40  40
CHANUTE         69  80  68  87 /  70  80  50  40
IOLA            69  80  68  87 /  70  80  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 7 PM FRIDAY UNTIL 2 PM CDT SATURDAY
FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE...
CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER...
HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON...
MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE...
SEDGWICK...SUMNER...WILSON...AND WOODSON.

&&

99/ES

*CORRECTED TONIGHT & SATURDAY PORTION OF DISCUSSION TO INCLUDE NEOSHO
& WILSON COUNTIES WHICH HAD BEEN INADVERTENTLY OVERLOOKED.
Hazardous weather outlook, Jun 10, 11:09 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1109 AM CDT FRI JUN 10 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1109 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST AT 30 MPH ACROSS
SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS LATE THIS EVENING AND
OVERNIGHT. THIS LINE MAY INTENSIFY AND PRODUCE DAMAGING WINDS AND
QUARTER SIZE HAIL. OTHERWISE, A FEW SEVERE THUNDERSTORMS ARE STILL
POSSIBLE TONIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. OF PERHAPS GREATER
CONCERN, IS THAT THE THUNDERSTORMS WILL CAUSE HEAVY RAINS WHICH
COULD VERY WELL LEAD TO MORE FLOODING. CONSEQUENTLY, A FLOOD WATCH
HAS BEEN EXTENDED EAST TO INCLUDE ALL OF SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE ONCE AGAIN
POSSIBLE FROM SATURDAY AFTERNOON THRU MONDAY MORNING. DETAILS REMAIN
UNCLEAR REGARDING THIS POTENTIAL SEVERE WEATHER EPISODE, SO PLEASE
STAY TUNED FOR FURTHER UPDATES AND SUBSEQUENT OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT, ESPECIALLY ALONG,
AND WEST, OF THE FLINT HILLS. RAINFALL AND ANY FLOODING REPORTS ARE
ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER/LAWSON/ES/COX

In the hours before

Local storm report, Jun 10, 6:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     4 NE UDALL              37.43N 97.07W
06/10/2005  60 MPH           COWLEY             KS   TRAINED SPOTTER

&&

RBL
Special weather statement, Jun 10, 6:52 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT FRI JUN 10 2005

KSZ052>053-069>072-093>096-098>100-110500-
ALLEN KS-BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-
ELK KS-GREENWOOD KS-LABETTE KS-MARION KS-MONTGOMERY KS-
NEOSHO KS-WILSON KS-WOODSON KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 455
UNTIL MIDNIGHT CDT SATURDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

CHASE                 MARION

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

BUTLER                COWLEY

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 9 COUNTIES

ALLEN                 CHAUTAUQUA            ELK
GREENWOOD             LABETTE               MONTGOMERY
NEOSHO                WILSON                WOODSON

INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...COTTONWOOD FALLS...EL
DORADO...EUREKA...IOLA...MARION...PARSONS...SEDAN...WINFIELD AND
YATES CENTER.
Local storm report, Jun 10, 6:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     ROSE HILL               37.57N 97.13W
06/10/2005  60 MPH           BUTLER             KS   TRAINED SPOTTER

0650 PM     TSTM WND GST     ANDOVER                 37.69N 97.14W
06/10/2005  60 MPH           BUTLER             KS   PUBLIC

0653 PM     NON-TSTM WND GST 4 ENE DERBY             37.58N 97.19W
06/10/2005  70 MPH           SEDGWICK           KS   TRAINED SPOTTER

&&

LFW
Local storm report, Jun 10, 6:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             ROSE HILL               37.57N 97.13W
06/10/2005  0.75 INCH        BUTLER             KS   LAW ENFORCEMENT

&&

RBL
Special weather statement, Jun 10, 7:00 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT FRI JUN 10 2005

KSZ068-110030-
HARVEY-
700 PM CDT FRI JUN 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALSTEAD TO
WHITEWATER...AND MOVING NORTHEAST AT 30 MPH.

HAIL AROUND 1/2 INCH DIAMETER AND WINDS AROUND 50 MPH ARE LIKELY WITH
THIS LINE OF THUNDERSTORMS. IN ADDITION...THE CLOUD-TO-GROUND
LIGHTNING ASSOCIATED WITH THESE THUNDERSTORMS IS FREQUENT AND
DANGEROUS REFRAIN FROM USING ELECTRICAL APPLIANCES AND STAY OFF THE
TELEPHONE EXCEPT IN CASES OF EMERGENCY.

ES
Local storm report, Jun 10, 7:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     2 S EL DORADO           37.79N 96.86W
06/10/2005  75 MPH           BUTLER             KS   LAW ENFORCEMENT

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick23 min
Jun 10, 7:03 PM CDTSevere Thunderstorm WarningICTHarvey48 min
Jun 10, 7:25 PM CDTSevere Thunderstorm WarningICTChase, Marion58 min
Jun 10, 7:43 PM CDTSevere Thunderstorm WarningICTButler, Greenwood44 min
Jun 10, 10:23 PM CDTSevere Thunderstorm WarningICTCowley30 min
Jun 11, 1:14 AM CDTFlash Flood WarningICTHarvey6 hr
Jun 11, 6:49 AM CDTFlash Flood WarningICTHarvey5 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.